Rational approximation of fractals

  • Michael F. Barnsley
  • Stephen G. Demko
Approximation And Interpolation Theory
Part of the Lecture Notes in Mathematics book series (LNM, volume 1105)


Stationary distributions for certain Markov chains of inverse branches of rational maps are put forward as the basis of an approximation theory for fractals. Results on existence and on computability of moments are proved.


Markov Chain Orthogonal Polynomial Moment Problem Borel Subset Balance Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. F. Barnsley, J. S. Geronimo, A. N. Harrington, "Orthogonal polynomials associated with invariant measures on Julia sets," Bulletin A.M.S. 7 (1982), 381–384.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    —, "On the invariant sets of a family of quadratic maps," Comm. Math. Phys. (1983) 88, 479–501.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 2a.
    —, "Infinite dimensional Jacobi matrices associated with Julia sets," Proc. A.M.S. (1983) 88, 625–630.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 3.
    —, "Geometry electrostatic measure and orthogonal polynomials on Julia sets for polynomials," to appear Journal of Ergodic Theory and Dynamical Systems (1982).Google Scholar
  5. 4.
    —, "Geometrical and electrical properties of some Julia sets," Ch. 1 of Quantum and Classical Models and Arithmetic Problems, (Dekker, 1984; edited by G. and D. Chudnovsky).Google Scholar
  6. 5.
    —, "Some treelike Julia sets and Padé approximants," Letters in Math. Phys. 7 (1983), 279–286.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 5a.
    —, "Almost periodic operators associated with Julia sets," Preprint (Georgia Institute of Technology, 1983), submitted to Comm. Math. Phys.Google Scholar
  8. 6.
    —, "Condensed Julia sets, with an application to a fractal lattice model Hamiltonian," submitted Trans. A.M.S. (1983).Google Scholar
  9. 7.
    M. F. Barnsley, A. N. Harrington, "Moments of balanced measures on Julia sets," to appear Trans. A.M.S. (1983).Google Scholar
  10. 8.
    D. Bessis, J. S. Geronimo, P. Moussa, "Mellin transforms associated with Julia sets and physical applications," Preprint (CEN-SACLAY, Paris, 1983).Google Scholar
  11. 9.
    D. Bessis, M. L. Mehta, P. Moussa, "Polynômes orthogonaux sur des ensembles de Cantor et iterations des transformations quadratiques," C. R. Acad. Sci. (Paris) 293 (1981), 705–708.MathSciNetzbMATHGoogle Scholar
  12. 10.
    —, "Orthogonal polynomials on a family of Cantor sets and the problem of iteration of quadratic maps," Letters in Math. Phys. 6 (1982), 123–140.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 11.
    D. Bessis, P. Moussa, "Orthogonality properties of iterated polynomial mappings," Comm. Math. Phys. 88 (1983), 503–529.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 12.
    H. Brolin, "Invariant sets under iteration of rational functions," Arkiv för Matematik 6 (1965), 103–144.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 13.
    L. Gaal, Classical Galois Theory with Examples, Markham, Chicago, 1971.zbMATHGoogle Scholar
  16. 14.
    N. Dunford, J. Schwartz, Linear Operators (Part I), John Wiley, 1957.Google Scholar
  17. 15.
    R. Mañè, "On the uniqueness of the maximizing measure for rational maps," Preprint (Rio de Janeiro, 1982).Google Scholar
  18. 16.
    B. Mandelbrot, The Fractal Geometry of Nature, (W. H. Freeman, San Francisco, 1982).zbMATHGoogle Scholar
  19. 17.
    T. S. Pitcher, J. R. Kinney, "Some connections between ergodic theory and iteration of polynomials," Arkiv för Matematik 8 (1968), 25–32.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Michael F. Barnsley
    • 1
  • Stephen G. Demko
    • 1
  1. 1.School of MathematicsGeorgia Institute of TechnologyAtlanta

Personalised recommendations